Spontaneous Remission with raised ESR but no pain?

Mat48
Mat48 Member Posts: 1,161
Hi - I wonder if any helpline people have ever come across anyone who was diagnosed with RA - for whom the symptoms seemed to vanish after a few years of taking DMARDs and then stopping them?

I ask because, four months after stopping injectable methotrexate, I have suffered no joint pain and no visibly swollen joints, apart from sometimes in my toe pads. A recent flare consisted of hives and swelling across my face, slight increase in stiffness - mainly in the tendons, and freezing cold, white extremities - a marked increase in fatigue but no joint swelling that I could see or feel. My ESR was 55 a month ago and with me it usually means something when it's raised, but now even my GP is baffled. My ANA was negative when last taken 3 months ago.

I realise that RA is different for everyone but I thought you might have come across others who have had this experience of RA changing it's face or even disappearing spontaneously perhaps?
Yours ever hopeful,
Mat
If you get lemons, make lemonade

Comments

  • suzygirl
    suzygirl Member Posts: 2,005
    edited 30. Nov -1, 00:00
    The hives and associated swelling could cause the raised ESR, as it is inflammation. I know this as my son has terrible allergic reactions and urticaria.
  • Mat48
    Mat48 Member Posts: 1,161
    edited 30. Nov -1, 00:00
    Yes this is what I thought too Suzygirl but my GP seems very unsure about this. I would have liked her to refer me to a dermatologist I suppose because I believe the hives might be Uticarial Vasculitis. This recent bout has mostly gone but a few new itchy spots are starting to return and I'm living in a certain amount of dread I confess.
    If you get lemons, make lemonade
  • helpline_team
    helpline_team Posts: 2,289
    edited 30. Nov -1, 00:00
    Hi Mat

    Thank you for your forum posting. It’s a difficult one for us to answer, here on the Helplines we are not medically trained. I am wondering if you have talked this through with your rheumatologist.
    As you rightly say RA is different for everyone. Symptoms can come and go and there may be times where you have periods of remission.

    You ask if we have ‘come across others who have had this experience of RA changing it's face or even disappearing spontaneously perhaps?’

    I wonder if it would be helpful if you posted on our ‘Living with arthritis’ forum: http://arthritiscareforum.org.uk/viewforum.php?f=8 here you may find people sharing more of their RA experiences.

    I can see you have had a couple of replies to your question and hope they were helpful.

    If you would like to talk anything through please give us a call on our Helplines (Monday-Friday 10am-4pm) we can talk informally and in confidence.

    Best wishes
    Lynda
  • Mat48
    Mat48 Member Posts: 1,161
    edited 30. Nov -1, 00:00
    Thanks Lynda. I've bored everyone as infinitum about all this on the LWT forum. I've had some really helpful responses - one by PM - so I'm glad I asked on here too. I saw my rheumatologist a month ago and he's put me back onto Hydroxichloraquine to "buy us some time". He said he would see me in his January clinic but I won't hold my breath because the clinics here have long waiting lists and I saw him last month. But I can email or ask my GP to write to him if I flare up again at least. It would be a very long wait indeed to see a dermatologist here though and I think that's probably what I need to do. Perhaps the rheumy will recommend it when his letter finally arrives with my GP. Mat :candycane:
    If you get lemons, make lemonade